Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 179, NWS Raleigh, NC

August 18, 2003Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 18, 2003, 4:11 PM EDT for Johnston County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 4:11 PM EDT (20:11 UTC)
Expired
Aug 18, 2003, 4:45 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 19 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
526 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 182011
SVRRAH
NCC101-182045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EMIT...OR ABOUT 16 MILES NORTH OF
  SMITHFIELD...MOVING SOUTH AT 5 MPH. PENNY SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  FLOWERS

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3581 7822 3578 7844 3551 7840 3555 7813

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:20 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 18, 2:20 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT MON AUG 18 2003

WEATHER PATTERN SHORT TERM WILL FEATURE WEAK TROUGH OFF COAST
WITH BUILDING MID/UPPER LEVEL HIGH OVER THE OH VALLEY. THIS WILL
TRANSLATE TO A MOSTLY DRY WEEK ACROSS CENTRAL NC WITH TEMPS CLOSE TO
NORMAL.

WEAK VORT CENTER OVER WRN VA AT THIS TIME SHOULD CONTINUE TO MOVE
E-SE. TAIL END OF THIS FEATURE SHOULD ACROSS AREA THIS EVENING WITH
NVA SETTING UP BY 12Z TUE. WITH AIRMASS  MARGINALLY MOIST AND
MID/UPPER FLOW ADVECTING DRY AIR INTO COLUMN, FEATURE WILL NOT HAVE
MUCH TO WORK WITH. ETA DEPICTS CONCENTRATED AREA OF MOISTURE/LIFT
OVER WESTERN VA LATE TONIGHT...DROPPING SOUTH ACROSS WESTERN
PIEDMONT OF NC BY 12Z TUE.  NO JET DYNAMICS NOTED UPSTAIRS OVERNIGHT
AND VIRTUALLY NO LOW LEVEL CONVERGENCE. THUS, THIS SOLUTION WILL BE
IGNORED FOR NOW. WILL GO WITH SLIGHT CHANCE THROUGH EARLY EVENING TO
COVER POTENTIAL FOR ISOLATED CONVECTION.

BUILDING HEIGHTS IN THE MID/UPPER LEVELS AND FAIRLY DRY AIR COLUMN
SUGGEST WARM AND DRY CONDITIONS. LOW LEVEL THICKNESSES POINT TOWARD
MAX TEMPS CLOSE TO NORMAL AND MOS GUIDANCE.

WILL CONTINUE SLIGHT-SMALL CHANCE POP THU AS GFS HAS BEEN PERSISTENT
IN DEPICTING MOISTURE RETURN IN THE MID LEVELS. ALSO, ETA DEPICTS
LEE SIDE TROUGH DEVELOPING THU.

AMPLIFYING TROUGH OVER OH VALLEY FRI-SAT WILL CAUSE AN INCREASING
THREAT OF CONVECTION...MORE SO SAT.  SOME DISAGREEMENT TO TIMING OF
BOUNDARY, SO CHANCE POPS SUFFICE FOR NOW.  CONTINUED CHANCE POPS SUN
DUE TO TIMING UNCERTAINTY. DRY AND SEASONABLE CONDITIONS MON.

.RAH...NONE.

WSS
Hazardous weather outlook, Aug 18, 5:07 AM EDT, 11 hours 4 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181105-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
507 AM EDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:15 PM EDTSevere Thunderstorm WarningRAHGuilford30 min
Aug 17, 8:30 PM EDTFlash Flood WarningRAHDavidson90 min
Aug 18, 5:45 PM EDTSevere Thunderstorm WarningRAHJohnston30 min
Aug 18, 5:54 PM EDTSevere Thunderstorm WarningRAHCumberland36 min
Aug 18, 6:15 PM EDTSevere Thunderstorm WarningRAHJohnston30 min
Aug 18, 6:26 PM EDTSevere Thunderstorm WarningRAHHarnett19 min
Aug 18, 6:36 PM EDTSevere Thunderstorm WarningRAHSampson24 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.